Missouri, 2008

Winter Weather in Missouri, February 28, 2008

February 28, 2008 · NWS DVN · 2 events in 2 counties and zones

An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance moving from the northern Rockies to the northern Great Lakes on February 28, 2008 spread an area of light snow across the region. Widespread snow accumulations of 1 to 3 inches were noted across eastern Iowa, northwest and western Illinois and extreme northeast Missouri. Temperatures were in the 20s and southeast winds were sustained 15 to 20 mph with gusts to near 30 mph. The combination of fluffy snow and gusty winds caused considerable blowing and drifting.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 28, 4:00 AM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Feb 28, 4:00 AM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 AM CST THU FEB 28 2008

.SYNOPSIS...
SHORTWAVE ENERGY TRANSLATING E/SE FROM BRITISH COLUMBIA THROUGH NORTHERN
ALBERTA PROVINCE EARLY THIS MORNING. STRONG WARM ADVECTION/ISENTROPIC
ASCENT PRODUCING AREA OF SNOW OVER PORTIONS OF ND ON COLD SIDE OF TIGHT
LOW LEVEL BAROCLINIC ZONE. CLOSER TO HOME... SFC RIDGE CENTERED FROM
NORTHEAST IA THROUGH CENTRAL IL. IDEAL RADIATIONAL COOLING CONDITIONS WITH
MAINLY CLEAR SKIES AND NEAR CALM WINDS ALLOWING TEMPS TO PLUNGE
OVER SNOWPACK WITH WIDESPREAD SINGLE DIGITS OVER NORTHEAST AND EAST CENTRAL
IA...NORTHWEST AND WEST CENTRAL IL... WITH COLDEST READINGS IN WAPSI
VALLEY WHERE FEW SITES HOVERING AROUND ZERO. STRONG SHALLOW LOW LEVEL
INVERSION AND BL MOISTURE ALSO PRODUCING PATCHY DENSE FOG REDUCING VSBYS
TO A FEW HUNDRED FEET AT TIMES...MAINLY ALONG/NEAR WAPSI VALLEY. INCREASING
MID/HIGH CLOUDS AND LIGHT SOUTH WIND HOLDING TEMPS IN THE TEENS IN SOUTH/WEST
SECTIONS OF THE CWA.     ..05..

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN FCST CHALLENGE IS PCPN TYPE AND SNOW AMOUNTS WITH CLIPPER SYSTEM.

PATCHY DENSE FOG WILL PERSIST UNTIL MID MORNING OVER SNOWPACK IN/NEAR WAPSI
VALLEY AND OTHER LOW LYING AREAS. NOT WIDESPREAD ENOUGH ATTIM TO WARRANT
AN ADVISORY...AND WILL CONTINUE TO HIGHLIGHT WITH SPECIAL WEATHER STATEMENTS
/SPSDVN/ AND IN HAZARDOUS WEATHER OUTLOOK /HWODVN/.

SHORTWAVE ENERGY OVER NORTHERN ALBERTA WILL CONTINUE TO TRANSLATE E/SE
HEADING FOR LAKE SUPERIOR BY 12Z FRI. MEANWHILE...ADDITIONAL SHORTWAVE
ENERGY OVER NORTH CENTRAL ROCKIES EARLY THIS MORNING WILL SHIFT EAST TODAY
INDUCING ROBUST BOUT OF LIFT... WITH STRONG H85-H7 THETA-E ADVECTION...
MID LEVEL FRONTOGENETICAL FORGING AND ISENTROPIC LIFT SWEEPING ACROSS THE
CWA. BIGGEST CHANGE TO EXISTING FCST WAS TO DELAY ONSET OF PCPN AS MODELS
CONTINUE TO SLOW DOWN ARRIVAL OF LIFT AND DELAY SATURATION UNTIL LATER THIS
AFTN... 18Z-21Z WEST...21Z-00Z ALONG MISSISSIPPI RIVER AND JUST AFT 00Z
IN THE FAR EAST. H925-H85 TEMPS BELOW FREEZING SUPPORT PCPN MAINLY AS SNOW.
NAM EXHIBITING TYPICAL DRY BIAS AND TOTALLY MISSING ONGOING SNOW OVER ND
ATTIM... BUT DESPITE THIS MODEL FORCING REASONABLE IN DEPICTING AREAL COVERAGE
AND USED WITH BLEND OF MAINLY ECM AND GFS FOR FCST DETAILS. GARCIA METHOD
USING ISENTROPIC LIFT ON 280-290K SFC WITH MIXING RATIOS OF 3 G/KG SUPPORT
POTENTIAL FOR 6 INCHES FOR LIFT OVER 12 HR PERIOD. HOWEVER...MODELS SUGGEST
BULK OF FORCING IN ROUGHLY 6-8 HR PERIOD LATE AFTN/EVE WITH INITIAL BOUT
OF LIFT GOING TOWARD SATURATION... THUS ACCOUNTING FOR DELAY DUE TO SATURATION
AND SHORTER DURATION... SUGGESTS GENERAL ACCUMS OF 2-4 INCHES OVER NORTHEAST
1/2 WHERE BEST FORCING RESIDES... OR ROUGHLY ALONG AND NE OF IOW-MLI LINE.
BLEND OF ECM AND GFS QPF PAINT AROUND 0.25 INCH OF PCPN AND USING LIQUID-SNOW
RATIOS INITIALLY AS HIGH AS 13-14:1 LOWERING TO AROUND 9-10:1 ALSO SUPPORTS
2-3 INCHES WITH LOCALIZED AREAS AROUND 4 INCHES. IN GENERAL LOW END ADVISORY
AMOUNTS IN SOME LOCATIONS NORTHEAST 1/2... AND DUE TO INCREDIBLY SNOWY
WINTER AND BEING WIDESPREAD LOW END ADVISORY AMOUNTS ... OPTED TO NOT HOIST
HEADLINES. CWA THRUST IN WARM SECTOR OF CLIPPER SYSTEM OVERNIGHT WITH MAIN
BRUNT OF LIFT NORTH/EAST... BUT KEPT SMALL CHC POPS NORTH HALF WITH WEAK/BROAD
ISENTROPIC LIFT... AND ALSO FOR NORTHWEST DUE TO PCPN POTENTIAL AHEAD OF COLD
FRONT AS IT BEGINS TO MOVE IN LATE TONIGHT. THERMAL PROFILES WARMING SUPPORT
POTENTIAL FOR SOME -RA OR -FZRA WITH ANY PCPN OVERNIGHT ESPECIALLY CENTRAL AND
SOUTH... BUT OPTED NOT TO MENTION ATTIM AS PCPN CHCS APPEAR RATHER LIMITED AND
ANY PCPN VERY LIGHT.

AS FOR TEMPS...WENT WITH NON-DIURNAL TREND DURING PERIOD AS TEMPS CONTINUE
WARMING THROUGH THIS EVE WHEN MOST LOCATIONS LIKELY TO SEE HIGHS.

..05..

.LONGER TERM...FRIDAY AND SATURDAY...
WILL MAINTAIN AT LEAST SLIGHT CHC FOR SNOW SHOWERS AND FLURRIES ON
FRI AND LOOKING AT BOTH THE GFS AND NAM H8-H7 MB LAYER PROGGED WAA
CONVERGENT AND FRONTOGENETICAL FORCING WINGS SWEEPING ACRS THE
NORTHEAST HALF OF THE DVN CWA FROM 15Z-21Z FRI. THIS FORCING
COMBINED WITH SOME STEEPENING LLVL LAPSE RATES MAY WARRANT EVEN
HIGHER CHCS IN LATER FCST PACKAGES WITH SOME LIGHT SNOW ACCUMULATIONS
POSSIBLE IN REPEATED ACTIVITY BANDS. VEERING AND INCREASING
BOUNDARY LAYER AND HIGHER LEVEL FLOW SHOULD MEAN EVEN MORE CAA THAN
WHAT OCCURS LATE THU NIGHT...THUS FRI HIGHS MAY ONLY BE 3-6 DEGREES
HIGHER THAN 12Z VALUES. CLEAR OUT WITH BOTH SFC RIDGING AND
RIDGING ALOFT COMBINED WITH SOME SFC WIND DECOUPLE FRI NIGHT
SUGGESTS SUB-GUIDANCE LOWS FOR MOST OF THE DVN CWA AND ALREADY
ADVERTISED IN ONGOING GRIDS...TAKING INTO ACCOUNT NEG FEEDBACK.
THIS THINKING TO PERSIST INTO SAT AND CONTINUE TO UNDERCUT GUIDANCE
HIGHS WITH SUBSTANTIAL SNOWPACK IN PLACE. ALL MODELS CONTINUE TO
ADVERTISE ROBUST WAA ESPECIALLY ALOFT AS L/W TROF DIGGING PROCESS
SHIFTS OVER THE ROCKIES AND ACRS THE WESTERN PLAINS ENHANCING
RETURN FLOW UP THE MS RVR VALLEY. WILL KEEP SLIGHT CHC FOR WAA TYPE
PRECIP BREAKING OUT ON SAT...BUT CONFINE MORE TO LATER SAT
AFTERNOON AND EVENING WITH LLVL SATURATION PROCESSES KEPT IN MIND.

SAT NIGHT..WITH BUILDING INVERSION/S IN THE H85-H75+ MB LAYER...
EXPECT LLVL STRATUS TO DEVELOP AND GET TRAPPED AS NIGHT PROGRESSES.
SNOWMELT JUICED SFC LAYER AND SOME MOISTURE ADVECTION IN RETURN FLOW
SUGGESTS FOG DEVELOPMENT TOO SAT NIGHT...BUT WILL HOLD OFF THIS
MENTION UNTIL LATER FCST PACKAGES GET A HANDLE. NON-DIURNAL TEMP
TRENDS PROBABLY SAT NIGHT WITH LOWS SAT EVENING AFTER SUNSET...THEN
A STEADY OR SLOW RISE TREND INTO SUNDAY MORNING. LIGHT RAIN AND
DRIZZLE POSSIBLE SAT NIGHT WITH INCOMING LIFT...WITH SFC TEMPS IN
THE NORTHERN QUARTER TO THIRD OF THE DVN CWA MARGINAL FOR BEING ABOVE
FREEZING/POSSIBLY BELOW 32 DEGREES FOR A PERIOD WHEN PRECIP BREAKS
OUT OR CONTINUES IF IT FORMS EARLIER ON SAT AFTERNOON. WILL ADD LIGHT
RAIN OR LIGHT FREEZING RAIN WORDING IN THE NORTH SAT NIGHT. EXTENT OF
BOUNDARY LAYER WARMING SHOULD MEAN WIDESPREAD 40S CWA WIDE EVEN WITH
MELTING SNOWPACK IN PLACE. THE SOUTHERN CWA WITH LESS OR NO SNOW LEFT
WILL GET INTO THE 50S. WILL STILL UNDERCUT GUIDANCE IN THE NORTH HALF
OF THE FCST AREA WITH NEG FEEDBACK IN MIND FROM SNOWPACK IN PLACE...
EVEN IN DECAYING/MELTING STAGE. IF IT WERE NOT FOR THE SNOW AND
CLOUDS/PRECIP...MUCH OF THE CWA WOULD BE WELL INTO THE 60S ON
SUNDAY.

IN THE EXTENDED FOR SUNDAY NIGHT ON...LATEST 00Z RUN MEDIUM RANGE
MODELS KEEP A UN-PHASED AND FURTHER SOUTH TREND/SOUTH OF THE DVN FCST
AREA/IN HANDLING THE SUBSTANTIAL SYSTEM AND HEAVY PRECIP PREVIOUSLY
ADVERTISED FOR LATE SUNDAY NIGHT AND MONDAY...AND WILL NOT MAKE ANY
CHANGES IN THE GRIDS FOR EARLY NEXT WEEK. WILL STILL HAVE TO
WATCH FOR A RAIN-TO-SNOW SWITCH OVER FOR SOME ACCUMULATION LATE
SUNDAY NIGHT INTO MONDAY IN THE EASTERN AND SOUTHEAST PORTIONS
OF THE DVN CWA...DEPENDING ON TIMING OF IN-WRAPPING LLVL COLD
CONVEYOR. OVERALL...JUST MINOR TWEAKS HAVING TO BE MADE TO ONGOING
GRIDS FROM FRI ON.    ..12..

&&

.AVIATION...
PATCHY FOG WITH MVFR VSBYS EXPECTED TIL MID MORNING MAINLY KCID AND KDBQ
TERMINALS. OTHERWISE...VFR CONDITIONS INTO THE AFTN WITH INCREASING
MID/HIGH CLOUDINESS AHEAD OF CLIPPER SYSTEM. THIS SYSTEM WILL BRING SNOW
TO TERMINALS BY MID AFTN KCID AND KBRL... AND LATE AFTN KDBQ AND KMLI.
CONDITIONS TO DETEORIATE RAPIDLY FROM MVFR TO IFR WITH POCKETS OF LIFR AS
SNOW DEVELOPS. SNOW GENERALLY TO PERSIST 4-6 HOURS AT TERMINALS... THOUGH
POTENTIAL TO LINGER A BIT LONGER AT KDBQ AND KMLI. SOUTH WINDS WILL BE
INCREASING TODAY WITH SOME GUSTS 15-20 KTS POSSIBLE BY LATE AFTN/EVE AHEAD
OF CLIPPER SYSTEM. WINDS WILL SHIFT TO WEST/SOUTHWEST AFT 06Z IN ADVANCE
OF APPROACHING COLD FRONT. POTENTIAL FOR SOME -RA/DZ AND PATCHY -FZRA/FZDZ
OVERNIGHT BUT LOW CONFIDENCE FOR INCLUSION IN 12Z TAFS.   ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE

&&

05/12
Hazardous weather outlook, Feb 28, 7:06 AM CST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
706 AM CST THU FEB 28 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
706 AM CST THU FEB 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER SYSTEM WILL BRING ACCUMULATING SNOW TO MUCH OF THE OUTLOOK
AREA FROM MID AFTERNOON INTO EARLY FRIDAY MORNING. SNOW AMOUNTS ARE
EXPECTED TO RANGE FROM 1 TO 3 INCHES ROUGHLY ALONG AND NORTHEAST OF
AN IOWA CITY...TO QUAD CITIES...TO PRINCETON LINE. LOCALIZED AMOUNTS
OF 4 INCHES WILL BE POSSIBLE NEAR THE WISCONSIN BORDER. SNOW AMOUNTS
WILL TAPER OFF TO LESS THAN AN INCH OVER FAR SOUTHEAST IOWA...NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOME SNOW SHOWERS OR FLURRIES WILL LINGER INTO FRIDAY...BUT LITTLE
IF ANY ADDITIONAL SNOW ACCUMULATION IS EXPECTED. WHAT MAY BE MORE OF
A PROBLEM ON FRIDAY WILL BE SOME BLOWING AND DRIFTING SNOW PRODUCED
BY WEST WINDS INCREASING TO 15 TO 30 MPH BEHIND THE DEPARTING CLIPPER
SYSTEM.

LIGHT RAIN OR DRIZZLE MAY BREAK OUT ACROSS THE AREA IN A WARMING
PATTERN LATE SATURDAY AND SATURDAY NIGHT. DEPENDING ON IF SURFACE
TEMPERATURES CAN DIP TO NEAR OR BELOW FREEZING SATURDAY EVENING...
THERE MAY BE A CHANCE FOR SOME LIGHT FREEZING RAIN OR DRIZZLE MAINLY
ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR.

LONGER RANGE INDICATIONS SUGGEST A LARGE STORM SYSTEM MAY IMPACT THE
MIDWEST SOMETIME LATE SUNDAY INTO MONDAY. DEPENDING ON HOW THIS
SYSTEM TRACKS...IT COULD PRODUCE SIGNIFICANT AMOUNTS OF RAIN...SNOW
OR BOTH IN OR NEAR THE AREA BY EARLY NEXT WEEK. STAY TUNED FOR LATER
FORECASTS AND UPDATES CONCERNING THIS POTENTIAL FOR A MAJOR STORM FOR
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

05/12

In the hours before

Special weather statement, Feb 28, 12:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1248 PM CST THU FEB 28 2008

IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010-
282100-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....FORT MADISON...
MEMPHIS...KAHOKA
1248 PM CST THU FEB 28 2008

...SNOW TO DEVELOP BETWEEN 1 AND 3 PM...

AN AREA OF SNOW IN CENTRAL IOWA WILL OVERSPREAD THE REGION THE NEXT
COUPLE OF HOURS FROM WEST TO EAST. PERIODS OF LIGHT TO BRIEFLY
MODERATE SNOW WILL BE COMMON BY 3 PM. SNOW ACCUMULATION RATES OF
UP TO A HALF INCH AN HOUR ARE POSSIBLE. THE SNOW WILL ACCUMULATE
ON EXPOSED SURFACES AND MANY ROADWAYS SINCE TEMPERATURES WILL
REMAIN BELOW FREEZING...ESPECIALLY NORTH OF HIGHWAY 34. SNOW
AMOUNTS OF A QUARTER TO THREE QUARTERS OF AN INCH ARE EXPECTED BY
3 PM.

NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Scotland

When
February 28, 1:30 PM CST to 7:30 PM CST
Where
Scotland forecast zone
Reported by
Trained Spotter
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Winter Weather, Clark

When
February 28, 2:30 PM CST to 9:30 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84758, 84757.